clostridium%20difficile%20infection
CLOSTRIDIUM DIFFICILE INFECTION
Clostridium difficile infection is commonly associated with antibiotic treatment and is one of the most common nosocomial infections.
Symptoms usually start on days 4-9 of antibiotic treatment, but may also occur up to 8-10 weeks after discontinuation of antibiotics.
Discontinuation of antibiotics may be the only measure needed for patients with only mild diarrhea, no fever, no abdominal pain nor a high WBC count.
Cessation of antibiotics allows for reconstitution of the normal colonic microflora and markedly reduces risk of relapse.

Introduction

  • C difficile infection is commonly associated w/ antibiotic treatment & is one of the most common nosocomial infections

Signs and Symptoms

  • Symptoms usually start on days 4-9 of antibiotic treatment, but may also occur up to 8-10 weeks after discontinuation of antibiotics

Mild Disease

  • Watery diarrhea which is rarely bloody
  • Cramping abdominal pain, tenesmus
  • Anorexia, malaise
  • Slightly increased white blood cell (WBC) count

Moderate Disease

  • Fever
  • Dehydration
  • Nausea & vomiting
  • Abdominal tenderness
  • Leukemoid reaction

Severe Disease

  • Sepsis or shock
  • Acute abdomen which may be due to colonic perforation
  • Toxic megacolon, ascites, paralytic ileus
  • Hypoalbuminemia, increased WBC count & serum creatinine & lactate levels
  • Diarrhea may be of lesser severity in severe disease

Risk Factors

  • Antibiotic therapy
    • Antibiotics most commonly implicated are the cephalosporins, aminopenicillins & Clindamycin
    • Macrolides & other penicillins are less commonly involved
    • Prolonged antibiotic administration increases the risk of C difficile colitis, but even a brief exposure to a single antibiotic may cause disease
  • Intensive care unit (ICU) admission
  • Advanced age
  • Severe comorbid illnesses
  • Immunosuppressive therapy
  • Recent surgery
  • Use of a nasogastric tube
  • Use of antacids
  • Prolonged stay in the hospital
  • Residing in a nursing home
  • Sharing a hospital room w/ a C difficile-infected patient
Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Gastroenterology - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
17 Dec 2018
Modifiable lifestyle behaviours, such as diet and exercise, significantly affect the risk of colorectal cancer (CRC), a recent study has shown.
Roshini Claire Anthony, 21 Apr 2016
Twenty-year survival is possible in almost 80 percent of children who had a liver transplant and were given cyclosporine as their primary immunosuppressive regimen, according to a study presented at the annual meeting of the European Association for the Study of the Liver (EASL) International Liver Congress™ (ILC) 2016 in Barcelona, Spain.
Pearl Toh, 10 Jan 2019
Adding a proton-pump inhibitor (PPI) to anticoagulant therapy significantly lowers the risk of hospitalizations for upper gastrointestinal (GI) tract bleeding associated with anticoagulant use, a study finds.
11 Jan 2019
Among patients with inflammatory bowel disease (IBD), older age at the time of IBD diagnosis and longer disease duration are associated with a heightened risk of developing colitis-associated neoplasia, a study has found.